FDA Warns Post-Surgery Codeine Linked to Children DeathsAugust 15, 2012 — The U.S. Food and Drug Administration (FDA) is advising parents to watch for symptoms of respiratory distress after administering codeine to their children. All of the children were prescribed normal doses of codeine after they had surgery to remove their tonsils or adenoids as a treatment for sleep apnea. Three children between the ages of 2 and 5 have died, and once child nearly died after having a reaction to codeine. In response, the FDA has published a Drug Safety Communication and a guide for parents.

 

According to the FDA, the bottom line is this: “The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems.”

When codeine is metabolized in the body, it is transformed into morphine by enzymes in the liver. The problem is that some children may have a genetic condition that causes them to metabolize codeine much more quickly and completely than other children. This causes dangerously high levels of morphine in the bloodstream.

The only way to know if a child has this genetic predisposition is to administer a test, and the FDA has approved a test for this purpose.

Approximately 1-7 per 100 people are fast metabolizers of codeine. The risk is substantially higher for certain populations — 29% of people of Ethiopian or North African descent are affected. The risk is about 6% of Caucasian, African American, and Greek populations.

The FDA has also issued recommendations for physicians who prescribe codeine to children. They should prescribe only the lowest effective dose for the shortest period of time. Codeine should not be administered on a regular basis unless it is absolutely necessary, and dosages should not exceed six doses per day.

Codeine is an opioid narcotic medication used to treat moderate or severe pain. It may be prescribed after surgery. It may also be combined with acetaminophen or aspirin in other medications, or in medications to treat cough or cold.

The FDA said they are currently reviewing adverse event reports to determine whether codeine is linked to other injuries and/or deaths, especially among children undergoing other types of surgical procedures.

The FDA is also advising to watch for the following symptoms of respiratory distress in children who are taking codeine, especially in the first two days of treatment:

  • Unusual sleepiness, drowsiness, or difficulty being woken up
  • Disorientation
  • Confusion
  • Noisy or labored breathing
  • Shallow breathing, which may have a “sighing” pattern
  • Deep breaths with long pauses
  • Blue color to the lips, around the mouth, skin, or nails

Do I have a Drug Injury Lawsuit?

Collen A. Clark is a true advocate for his clients and is passionate about helping Texans that have been injured or wronged.

Collen’s amazing success in the courtroom and well known dedication to his clients has earned him the recognition of his peers as one of The Top Trial Lawyers in Texas.”

The Clark Firm has assembled a team of trial lawyers with more than 100 years experience, participation in over 600 jury trials and $60 million in verdicts and/or settlements. Please use the form below to contact us for a free drug injury lawsuit review.